Article

Glycopyrrolate and Theophylline for the Treatment of Severe Pallid Breath-holding Spells

Pediatric Cardiology, Department of Pediatrics, University of Parma, Italy.
PEDIATRICS (Impact Factor: 5.3). 03/2013; 131(4). DOI: 10.1542/peds.2012-0182
Source: PubMed

ABSTRACT Severe pallid breath-holding spells (BHSs) are based on parasympathetic hyperactivity, leading to cardiac asystole, pallor, brain ischemia, loss of consciousness, and reflex anoxic seizures. In recent years, an increasing number of patients with severe pallid BHSs have been successfully treated with pacemaker implantation. We present the case of a 13-month-old girl suffering from repeated severe pallid BHSs, causing asystole, loss of consciousness, and generalized anoxic seizures. She underwent treatment with oral glycopyrrolate, an anticholinergic drug, and an oral retard preparation of theophylline. The aim of the treatment was to decrease cardiac inhibition with glycopyrrolate and to bring about a positive chronotropic effect with theophylline. In our case, the combined therapy was effective in suppressing syncope and reflex anoxic seizures associated with BHSs This avoided the need for ventricular pacemaker implantation.

0 Followers
 · 
109 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Breath holding spells are a common and dramatic form of syncope and anoxic seizure in infancy. They are usually triggered by an emotional stimuli or minor trauma. Based on the color change, they are classified into 3 types, cyanotic, pallid, and mixed. Pallid breath holding spells result from exaggerated, vagally-mediated cardiac inhibition, whereas the more common, cyanotic breathholding spells are of more complex pathogenesis which is not completely understood. A detailed and accurate history is the mainstay of diagnosis. An EKG should be strongly considered to rule out long QT syndrome. Spontaneous resolution of breath-holding spells is usually seen, without any adverse developmental and intellectual sequelae. Rare cases of status epilepticus, prolonged asystole, and sudden death have been reported. Reassurance and education is the mainstay of therapy. Occasionally, pharmacologic intervention with iron, piracetam; atropine may be of benefit. Here we present 2 cases, one of each, pallid and cyanotic breath holding spells.
    09/2013; 2013:603190. DOI:10.1155/2013/603190
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background: Breath-holding spells (BHS) are benign non-epileptic paroxysmal events of infancy, rarely occurring with high frequency and complicated by prolonged syncope, convulsions and even status epilepticus. In these cases response to medical treatment is often unsatisfactory. Pacemaker implantation is a possible therapeutic option, but its indications, efficacy and complications have not been clarified yet. Objective: To report a new case of BHS treated with pacemaker and to review its indications and efficacy in patients with severe BHS. Methods: We extensively searched the literature in PubMed on cardiac pacing in patients with BHS and we described a new case. Results: A previously healthy boy presented at the age of 4 months with frequent BHS inconstantly associated to prolonged syncope and post-anoxic non-epileptic and epileptic seizures. Parental reassurance, iron supplementation and piracetam were ineffective. After cardiac pacing at the age of 16 months, BHS and their complications disappeared. We identified 47 patients with BHS treated with pacemaker in the literature. Based on the available data, in all patients asystole or marked bradycardia were documented during BHS or stimulating maneuvers; syncope complicated BHS in 100% of cases and post-anoxic convulsions in 78.3%. Medical treatment before pacing, when administered, was ineffective or poorly tolerated. After pacing, BHS complications disappeared in 86.4% of cases, and decreased in 13.6%. Technical problems with the device were reported in 25.7% of patients and mild medical complications in 11.4%. Conclusions: Pacemaker could be reasonably considered in subjects with frequent and severe BHS, poor response to medications, and demonstration of cardioinhibition during spells.
    Brain & development 01/2014; 37(1). DOI:10.1016/j.braindev.2014.02.004 · 1.54 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Emotional apneas (EA) are non-epileptic paroxysmal events affecting 5% of healthy children. The diagnosis is based on a stereotyped sequence of clinical events that start with tears caused by emotional stimulus, resulting in an autonomic nervous system alteration with transient color change, pale or cyanotic. 15% of the cases are associated with loss of consciousness, changes in tone or tonic-clonic movements secondary to hypoxia. Objective: To report a case of severe EA and to review the differential diagnosis and preventive treatments. Case report: A 15-month old infant with cyanotic emotional apnea since 8 months of age, triggered by pain, disgust or fear, increasing in frequency (3-4 per day) and intensity with altered consciousness and hypotonia. At 12 months, the patient also presented generalized tonic-clonic seizures of 3 minutes long, reason why the infant was admitted to the emergency service. Normal psychomotor development as well as normal physical, neurological and laboratory test results (without anemia) were found. Electroencephalography and brain MRI presented no abnormalities. Preventive therapy using Piracetam was performed in order to reduce crisis, which occurred in the first month of treatment. Conclusions: In most cases, a timely information delivery to parents is enough due to the benign nature and natural history of EA. However, when the frequency and severity of EA impact the child and family, to rule out heart disease or epilepsy and to seek preventive treatment options are required.